Missouri, 2013

Hail in Missouri, May 21, 2013

May 21, 2013 · NWS PAH · 1 event in 1 county or zone

A cluster of strong thunderstorms moved northeast from Arkansas, producing dime-size hail in southeast Missouri. The storms occurred in a moist southwest wind flow ahead of a cold front over Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of strong thunderstorms moved northeast from Arkansas, producing dime-size hail in southeast Missouri. The storms occurred in a moist southwest wind flow ahead of a cold front over Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 2:13 PM CST, 53 minutes earlier.

Area forecast discussion, May 21, 2:13 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT TUE MAY 21 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT TUE MAY 21 2013

A VERY COMPLEX SITUATION DURING THE NEXT 24-36 HOURS.

SEVERAL GROUPS OF THUNDERSTORMS GOING ON TO OUR SOUTH WHILE ISOLATED
STORMS HAVE DEVELOPED OVER SOUTHEAST MISSOURI AND FAR WESTERN
KENTUCKY.

THE MAIN SHORT WAVE AND MAIN BAND OF THUNDERSTORMS...CURRENTLY
OVER EASTERN OKLAHOMA...WILL ARRIVE IN THE WESTERN SECTIONS THIS
EVENING AND SHOULD BE NEAR THE MISSISSIPPI RIVER BY MIDNIGHT. HIGH
RESOLUTION MODELS PRODUCE DIFFERENT SCENARIOS...ONE OF WHICH IS TO
TAKE THE MAIN AREA OF THUNDERSTORMS SOUTH. HOWEVER...STILL LOOKS
LIKE A GOOD CHANCE OF STORMS ACROSS AT LEAST THE SOUTHERN SECTIONS
TONIGHT. PRECIPITABLE WATER VALUES OVER 1.5 OVER MOST OF THE
SOUTHERN SECTIONS CURRENTLY. AS WAVES OF STORMS MOVE THROUGH THERE
ARE HINTS OF SOME REGENERATION OVER WESTERN KENTUCKY TONIGHT. SO
HEAVY RAINFALL HAS BEEN ADDED TO THE GRIDS.

CHANCES OF SEVERE WEATHER ARE NOT CLEAR. ISOLATED SEVERE LATE
THIS AFTERNOON AND EARLY EVENING. STORMS MAY RAMP UP AGAIN AROUND
MIDNIGHT AS A LOW LEVEL JET STREAK DEVELOPS OVER WEST KENTUCKY AT
06Z HOWEVER CAPE VALUES WILL BE LESS THAN 1000 J/KG. WILL HAVE THE
EVENING SHIFT KEEP A CLOSE EYE ON THIS SITUATION.

STORMS SHOULD MOVE GENERALLY EAST TOMORROW AND AS STORMS WEAKEN
IN THE MORNING...SOME SUNSHINE MAY CREATE SOME BETTER INSTABILITY
OVER THE EASTERN SECTIONS DURING THE AFTERNOON. SPC HAS PUT THE
AREA IN A SLIGHT RISK.

WE MOVE ALL OF THE PRECIPITATION OUT BY 06Z THURSDAY...BUT BRING
BACKS SHOWERS AND A FEW STORMS WITH A WAVE MOVING IN FROM THE
PLAINS DURING THE DAY ON THURSDAY. THESE WILL MAINLY BE OVER THE
SOUTHERN SECTIONS. MUCH LOWER DEW POINTS COME IN BEHIND THIS
SHORTWAVE WITH UPPER 40S DEW POINTS BY FRIDAY MORNING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 PM CDT TUE MAY 21 2013

MODELS SHOW HIGH PRESSURE BUILDING SOUTH OUT OF CENTRAL/EASTERN
CANADA FRIDAY INTO FRIDAY NIGHT. THIS WILL LEAD TO DRY AND COOLER
THAN AVERAGE CONDITIONS. BY 12Z SATURDAY...ECMWF DIVERGES FROM THE
GEM AND GFS...SHOWING THE SURFACE HIGH MOVING FARTHER EAST AND A
WEAKER UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S. THIS ALLOWS A
WEAK SURFACE BOUNDARY TO SET UP FROM EAST TO WEST ACROSS THE
MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS...THUS SHOWING SOME
PRECIP ACROSS THE REGION. GEM AND GFS...SHOWING THE STRONGER
SURFACE HIGH AND UPPER LEVEL RIDGE...KEEP THE BOUNDARY FARTHER
NORTH AND KEEP ANY PRECIP NORTH OF THE PAH FORECAST AREA UNTIL AT
LEAST LATE SUNDAY. GEM AND GFS HAVE BEEN MORE CONSISTENT AND
PREFER TO CONTINUE TO LEAN TOWARD THESE SOLUTIONS. WENT WITH
SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS IN OUR EXTREME
NORTHERN COUNTIES ON SUNDAY...THEN CHANCE POPS NORTH TO SLIGHT
CHANCE POPS SOUTH SUNDAY NIGHT AS THE GFS SHOWS THE FRONT DIPPING
SOUTH. GFS THEN SHOWS THE UPPER LEVEL RIDGE SLIDING A LITTLE
FARTHER EAST AND BUILDING NORTH ON MONDAY...WHICH WILL HELP PUSH
THE FRONT BACK NORTH. WENT WITH SLIGHT CHANCE POPS SOUTHWEST TO
CHANCE POPS NORTHEAST ON MONDAY...WITH DRY CONDITIONS RETURNING BY
MONDAY NIGHT AND CONTINUING INTO TUESDAY.

WINDS WILL BECOME SOUTHERLY BY LATE SATURDAY.  AFTER A COOLER START
TO THE WEEKEND...THE SOUTH WINDS WILL LEAD TO GRADUALLY MODERATING
TEMPERATURES FROM SATURDAY THROUGH THE EARLY PART OF NEXT WEEK.
TEMPERATURES WILL REMAIN A LITTLE BELOW NORMAL SATURDAY...WITH NEAR
TO A LITTLE ABOVE SEASONAL READINGS SATURDAY NIGHT THROUGH
TUESDAY.

&&

.AVIATION...
ISSUED AT 1232 PM CDT TUE MAY 21 2013

VFR CONDITIONS EXPECTED THROUGH 00Z. SCT SHRA THROUGH 00Z WITH
LOW VFR CIGS AND MVFR VSBYS POSSIBLE. INCREASING TSTM CHANCES THIS
EVENING AND OVERNIGHT WITH PREDOMINANT MVFR CONDITIONS LIKELY.
GUSTY WINDS AND BRIEF HEAVY RAINFALL POSSIBLE WITH STORMS.  TSTMS
WILL DECREASE WEST TO EAST BETWEEN 08Z AND 13Z...WITH LOW VFR TO
MVFR CONDITIONS PERSISTING. WINDS WILL BE FROM THE SOUTH TO
SOUTHWEST AT 8 TO 14 KTS THROUGH THE TAF PERIOD...WITH GUSTS TO 20
TO 25 KTS THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...PS
LONG TERM...RST
AVIATION...RST
Hazardous weather outlook, May 21, 2:57 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT TUE MAY 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM VAN BUREN MISSOURI...TO CAPE GIRARDEAU MISSOURI...TO
EVANSVILLE INDIANA. DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF STORMS WEDNESDAY INTO WEDNESDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
BOONVILLE INDIANA TO CADIZ KENTUCKY. DAMAGING WINDS ARE THE MAIN
HAZARD.

THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE SLIGHT RISK AREA.

PS

In the hours before

Local storm report, May 21, 10:22 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     CAIRO                   37.00N 89.18W
05/21/2013                   ALEXANDER          IL   EMERGENCY MNGR

            HALF OF THE ROOF OF ALEXANDER COUNTY COURTHOUSE BLOWN
            OFF. NO OTHER DAMAGE NEARBY.

&&

PS
Local storm report, May 21, 11:06 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     LOVELACEVILLE           36.97N 88.83W
05/21/2013                   BALLARD            KY   TRAINED SPOTTER

            2 LARGE TREES DOWN IN LOVELACEVILLE NEAR HIGHWAY 62.
            UTILITY COMPANIES WORKING TO CLEAR DAMAGE.

&&

BEVP
Local storm report, May 21, 11:09 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     METROPOLIS              37.15N 88.71W
05/21/2013                   MASSAC             IL   TRAINED SPOTTER

            A LARGE TREE BLEW DOWN LANDING ON A CAR IN METROPOLIS.

&&

BEVP

The radar

The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Madrid

When
May 21, 3:06 PM CST
Where
New Madrid County, 6 mi W of Risco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.570, -89.928

Penny-size hail was reported, along with wind gusts around 40 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447450.